The Sault Ste. Marie Police Service would like to advise the public that we have seen a recent increase in the number of calls for service regarding possible drug overdoses. Over the past 4 days, officers with The Sault Ste. Marie Police Service Police Service have responded to a number of calls for service at various locations throughout the city.
At this time, officers are currently investigating 4 deaths that have occurred during this time frame. In each of these occurrences, it is suspected that an opioid overdose may have contributed to the death of the individuals.
Early warning signs of an opioid overdose may include;
- slow heart rate
- trouble breathing
- clammy cold skin
- trouble walking or talking
Members of the public are reminded of the dangers of opioid use and of the fact that it is impossible to know exactly what is contained in illicit narcotics. Officers with The Sault Ste. Marie Police Service will continue to work with our partners at the Drug Strategy so that we may reduce the harm caused by substance abuse in our city.
Friends and family members of persons known to use illicit drugs are encouraged to inform themselves about the availability and use of Naloxone.
Naloxone is a safe medication that temporarily reverses the effects of opioids.
If you suspect someone is overdosing, and you are unsure of what they have taken, you will do no harm by giving naloxone. Side effects are extremely rare.
Carry naloxone if you or someone you know is using opioids. Naloxone kits are available at participating pharmacies across Algoma. All Algoma Public Health offices give out free naloxone kits to people at risk of overdose or their friends and families who may be in a position to help in an overdose situation.